North Dakota, 2022

High Wind in North Dakota, May 7 to 8, 2022

May 7 to 8, 2022 · NWS FGF · 4 events in 1 county or zone

High winds followed an area of showers in the early morning hours of May 8th. Winds as high as 71 mph were reported, with several reports of wind upwards of 63 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

High winds followed an area of showers in the early morning hours of May 8th. Winds as high as 71 mph were reported, with several reports of wind upwards of 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 7, 9:34 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 7, 9:34 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1034 AM CDT Sat May 7 2022

.UPDATE...
Issued at 1033 AM CDT Sat May 7 2022

Stratus is starting to fill in over parts of eastern ND due to
increasing moisture return and a stable layer north of the
approaching warm front. This may play a role in limiting diurnal
heating for some of these areas if the stratus does not break up,
and may also hinder mixing/stronger gusts as well. Initial
adjustments were to better reflect current sky trends, however I
am holding off on adjustment to temps/winds. There are enough
breaks (for now) and the stratus could begin to erode with daytime
heating (at least on the fringes).

UPDATE Issued at 643 AM CDT Sat May 7 2022

Not much change in the forecast early this morning. Lead wave
responsible for widely scattered showers with embedded thunder
last night is pulling away into Canada. We should start to see
gusty SSE winds increase around 9 am - 12 pm, with highest winds
to 45 mph expected in the mid to late afternoon.

&&

.SHORT TERM...(Today through Sunday)
Issued at 421 AM CDT Sat May 7 2022

Hazardous weather within the short term period will bring the chance
for some impacts, mainly from gusty winds, heavy rain, and possibly
strong to severe thunderstorms.

Today will feature gusty winds out of the SSE as sfc pressure
gradient is expected to remain tightened ahead of an approaching
shortwave trough and attendant sfc cold front. While temp
advection and appreciable pressure falls are lacking, daytime
mixing of the BL is expected to help push winds just above the sfc
greater than 30 kt, mainly between 1 - 7 pm.

With the approaching shortwave trough and sfc frontal feature out of
the High Plains of the Dakotas, there is still high confidence in
scattered showers and thunderstorms to move into eastern ND late
this afternoon into evening. Activity is expected to continue
through tonight as upper level heights continue to fall. With
convection expected and area soils saturated from recent heavy
rainfall and/or still flooded, there remains some concern for
additional flooding to develop. This is especially true if the low
level baroclinic zone stalls over the area allowing additional
convection to train over a particular area tonight through Sunday.
Latest CAMs suggest areas that see thunderstorms should see over
half an inch of rainfall, with the training convection scenario
resulting in smaller area/s of rainfall between 1-2 inches. Should
the latter occur, additional areas of flooding may develop. This
could also have an impact to area rivers, especially to smaller
rivers/tributaries outside of the mainstem Red River. Those with
hydrologic interests should monitor precipitation amounts tonight
through Monday, and possibly beyond. While CAMs currently prog the
southern Valley for best chance of seeing highest amounts,
confidence in location is decreased based on mesoscale influences
and uncertainties that dictate precip placement.

Strong, veering winds with height contribute to sufficient shear
around 30-50 kt, mainly in a unidirectional fashion per hodograph
analysis. This shear combined with weak instabilty around 1000 J/kg
brings the chance for organized convection, including supercells, to
move out of central ND into portions of eastern ND.
A lack of better BL moisture and perhaps storm mode issues limits
potential hazards to mainly large hail up to 1.5 inches and gusty
winds to 60 mph within eastern ND this evening. As convection moves
into the RRV and NW MN tonight, instability lessens as does the
chance for severe weather to continue further east.

There is the possibility of an additional period for strong to
severe thunderstorms Sunday afternoon, with better chances residing
near the SD border. This is conditional upon the presence of
sufficient instability and BL moisture to fuel convection, in
addition to enough forcing aloft to sustain convection. Should
additional thunderstorms develop Sunday afternoon near the
baroclinic zone (as some hi res guidance suggests), strong to very
strong shear of 40-60 kt could help organize updrafts, mainly owing
to the 100+ kt SW jet aloft. Main hazards with this activity will be
large to very large hail and strong wind gusts.

.LONG TERM...(Sunday night through Friday)
Issued at 421 AM CDT Sat May 7 2022

Impacts are possible during the Monday through Friday Period:

*Monday: Ongoing Heavy Rain and Potential Flooding
*Wednesday: Thunderstorms, Heavy Rain
*Thursday: Potentially Strong Thunderstorms, Heavy Rain

An active and unsettled pattern prevails next week. Tuesday will be
our only quiet day, as rain and thunderstorm chances are expected
nearly every day. Temperatures will be on the rise, along with
higher dew points and consequently, higher humidity.

Sunday night into Monday, ongoing showers and thunderstorms continue
working to the east. The potential for heavy rain remains high, as
mixing ratios and PW values stay well above average for early May.
The heaviest rain will be associated with thunderstorm activity;
however, much of the region will have this opportunity, thus amounts
upwards of 2+ inches could occur in some areas. The current blended
and ensemble guidance keeps most of the heaviest rain along a swath
from southeastern North Dakota, through the central Red River
Valley, then into northwest Minnesota. It is worth noting that
guidance has slightly shifted this swath multiple times over the
past several days.

Showers will gradually come to an end Monday evening, with much
quieter weather expected for Tuesday. Strengthening H5 ridging and
surface high pressure will translate to mostly clear skies and
temperatures generally in the 60s to near 70 degrees.

Heading into Wednesday, the amplified H5 ridge pushes to the east
and continues to strengthen. A rex-block type pattern is likely to
develop, which will encourage southwest flow across the Central and
Northern Plains. With this pattern in place, a stormy and unsettled
forecast is the expectation, with Wednesday and Thursday bringing a
rather strong upper trough across the Central CONUS out of the
Southwest. The setup for large amounts of moisture advection is
quite favorable, with long-fetch moisture from the Western Gulf of
Mexico being carried northward into the area. Mixing Ratios could
approach 13-14 g/Kg, with PW values upwards of 1.4 to 1.6 inches
(40% to 60% chance - GEFS).

For Thursday, the H5 trough continues northeastward, with a closed
low approaching from the west. This will usher in much cooler air
following a cold front; however, this also has the potential to
provide enough forcing in the presence of high moisture values to
bring additional heavy rain and strong thunderstorms. GEFS
probability of CAPE exceeding 1000 J/Kg is currently 60 to 80
percent across a good portion of the area. Although changes to the
forecast are possible, the setup for late next week favors the
potential for severe weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 643 AM CDT Sat May 7 2022

VFR conditions are expected through 00Z, however SSE winds will
increase to 36 kt between 19 - 00 UTC as daytime mixing taps into
a low level jet present over the area. Winds gradually decrease
after 00 UTC, although LLWS will develop as the LLJ still remains
over the region.

Scattered showers and thunderstorms are expected to move into the
area after 00 UTC from the central Dakotas. A few storms may be
strong to severe, mainly within eastern North Dakota before 06
UTC. Showers and storms remain possible through tonight into
Sunday.

&&

.HYDROLOGY...
Issued at 421 AM CDT Sat May 7 2022

Ongoing significant flooding will continue through the remainder of
the week and the weekend for many locations. Overland flooding
continues in parts of the northern Red River valley with backwater
issues from the mainstem Red and tributaries. Otherwise, three areal
flood warnings were dropped after reports from local emergency
managers indicated flood waters had receded. The remaining four were
trimmed and extended 48 hours based on reports from those areas.
However, several roads in those areas remain closed due to being
washed out from the flood waters.

Temperatures will continue their warming trend into the weekend. The
overall weather pattern will become more active late this weekend
and again late next week.

Red River mainstem...

All points on the central and southern Red have crested. The
greatest high impact flooding along the mainstem Red continues to be
near Grand Forks (moderate flooding) with major flooding ongoing
downstream to the Canadian border. Oslo and Drayton have crested but
remain at major flood stage while Pembina is approaching crest and
should remain near crest for the next several days after that.

Minnesota tributaries...

All points along the Minnesota tributaries have crested and river
levels continue to recede, with levels continuing to lower over the
next several days. However, uncertainty remains with how future
precipitation over the weekend may impact the rivers at this time.

North Dakota tributaries...

The main action along the North Dakota tributaries continues to be
along the Sheyenne and Pembina Rivers.

USACE plans openings at Baldhill today and tomorrow to ensure some
flood pool capacity is still available for likely rains this
weekend. A re-rise to flood stage at several locations is likely
with the adjusted releases from Baldhill Dam. Downstream, Lisbon is
forecast to dip slightly below flood stage before rising again to
minor flood stage. Kindred is forecast to remain in major flood
stage for the next several days before receding. West Fargo has
dipped to moderate flood stage but another crest above major flood
stage is anticipated as upstream flows reach this forecast point.
Harwood remains at moderate flood stage and will see a second crest
at moderate as the wave crest works its way downstream toward the
mainstem Red.

The Maple River Dam spillway is flowing as designed, and nearing its
crest. The re-rise in the Mapleton forecast puts the crest at minor
flood stage as a result of the added flow making it to that point.

Major flooding continues on the Pembina River at Neche, along with
plenty of overland flooding and high river levels on smaller rivers
and streams across far northeastern North Dakota. Neche has appeared
to crest and is forecast to slowly fall over the next several
days.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 2 PM this afternoon to 7 PM CDT this evening
     for NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...Wind Advisory from 2 PM this afternoon to 7 PM CDT this evening
     for MNZ001>004-007-029.

UPDATE...DJR
SHORT TERM...CJ
LONG TERM...Lynch
AVIATION...CJ
HYDROLOGY...Hopkins
Hazardous weather outlook, May 7, 3:34 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Sat May 7 2022

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-080945-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
434 AM CDT Sat May 7 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong to severe storms are possible within eastern North Dakota
this evening, bringing chance for large hail up to 1.5 inches and
wind gusts to 60 mph.

Thunderstorms this evening through tonight may lead to additional
areas of flooding.

There remains considerable overland flooding and river flooding
across the northern Red River Valley and Devils Lake basin. Refer
to the latest flood warnings and statements for detailed
information on specific locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active weather pattern continues through this weekend into next
week. Additional thunderstorms Sunday into Monday continues the
potential for seeing additional areas of flooding to develop.

There remains considerable overland flooding and river flooding
across the northern Red River Valley and Devils Lake basin. Refer
to the latest flood warnings and statements for detailed
information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ006-009-016-017-023-024-028-031-032-080945-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
434 AM CDT Sat May 7 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Gusty south-southeast winds to 45 mph and low RH values will
create near critical fire weather conditions this afternoon for
portions of northwest and west-central MN.

Thunderstorms tonight may lead to additional areas of flooding.

There remains considerable overland flooding and river flooding
across the northern Red River Valley. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active weather pattern continues through this weekend into next
week. Additional thunderstorms Sunday into Monday continues the
potential for seeing additional areas of flooding to develop.

There remains considerable overland flooding and river flooding
across the northern Red River Valley. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Grand Forks

When
May 7, 10:56 AM CST
Where
Grand Forks forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

NDDOT station at Emerado measured a wind gust to 60 mph.

High Wind, Grand Forks

When
May 7, 10:59 AM CST
Where
Grand Forks forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

The ASOS at the Grand Forks AFB recorded a gust to 59 mph.

High Wind, Grand Forks

When
May 7, 11:42 AM CST
Where
Grand Forks forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

A wind gust of 71 mph was measured at the KGFK ASOS location.

High Wind, Grand Forks

When
May 8, 12:11 PM CST
Where
Grand Forks forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

NDDOT station, at the I-26 mile post 145, measured a wind gusts to 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031725, 1031722, 1031721, 1031724.